Serious safety concerns have been voiced about a drug licensed by the Irish Medicines Board for the treatment of relapsing remitting multiple sclerosis in patients whose disease has failed to respond to other treatment or is severe and getting worse.
On the 20th of December 2011 the U.S Food and Drug administration reported that a patient with multiple sclerosis had died within 24 hours of taking the first dose of fingolimod which is marketed in Ireland by Novartis Ireland Ltd. The patient was also taking a B blocker and a calcium channel blocker.
The European Medicines Agency has been criticised for refusing to supply data on cases of sudden death after the first dose of the drug.
Novartis issued safety alerts concerning the use of the drug with the approval of the Irish Medicines Board on the 25th of January 2012. The alert stated that the drug was known to cause a transient bradycardia and might be associated with atrioventricular block, after the first dose as reflected in the current product information.
The safety warning stated that for all patients starting treatment, monitoring during the first six hours after dosing should also include:
- 12-Lead ECG and base line and six hours after the first dose.
- Continuous 6-hour ECG monitoring.
- Blood pressure and heart rate monitoring every hour .
Speaking today about the safety warning Liam Moloney Healthcare Solicitor in Kildare said ‘’ any patient who is taking Fingolimod (Gilenya) should ensure that they follow the safety advices given by the manufacturer and their own doctors. Any patient that suffers an adverse reaction to this drug should immediately consult with their doctor’’.